Alert archive / Missouri / Flash Flood Warnings in 1998

Flash Flood Warning 170, NWS Springfield, MO

July 11, 1998Oregon County, Missouri

NWS Springfield, MO issued this flash flood warning at Jul 11, 1998, 10:40 PM CDT for Oregon County, Missouri. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 11, 1998, 10:40 PM CDT (03:40 UTC)
Expired
Jul 12, 1998, 1:45 AM CDT
In force
3 hr
Issued by
NWS Springfield, MO
Area
Whole counties

County Oregon County, MO

The radar

The Springfield radar (KSGF), 188 km from the middle of the area, began a volume at 03:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 3.7 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 1998-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 548 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 1998-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
548 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1035 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 120341
FFWSGF
MOC149-120645-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1040 PM CDT SAT JUL 11 1998

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  OREGON COUNTY IN SOUTH CENTRAL MISSOURI

* UNTIL 145 AM CDT

* AT 1037 PM DOPPLER RADAR INDICATED A FLASH FLOOD PRODUCING
  THUNDERSTORM BETWEEN ALTON AND WEST PLAINS.  THIS STORM WAS MOVING
  SOUTHEAST AT 5 MPH.

* THUNDERSTORMS CONTINUE TO FORM OVER EASTERN HOWELL COUNTY AND
  WESTERN OREGON COUNTY. THESE STORMS HAVE PRODUCED ONE TO TWO INCH
  RAINFALL TOTALS SINCE 9 PM...ESPECIALLY BETWEEN ALTON AND
  KOSHKONONG. ADDITIONAL RAINFALL AMOUNTS BETWEEN ONE AND TWO INCHES
  WILL BE LIKELY IN OREGON COUNTY THROUGH THE EARLY MORNING PRODUCING
  LOCALIZED FLOODING.


BECAUSE OF THE HILLY TERRAIN ACROSS THE OZARKS...THERE ARE HUNDREDS OF
LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN.  DO
NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS.  FIND ALTERNATE ROUTES.

TAGGART

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 11, 1:40 PM CDT, 9 hours earlier.

Area forecast discussion, Jul 11, 1:40 PM CDT, 9 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
140 PM CDT SAT JUL 11 1998

...HEAVY RAIN POSSIBLE TONIGHT...

MAIN FCST FOCUS WILL BE WITH MCS AND FLASH FLOODING POTENTIAL TONIGHT
ACROSS THE S PTN OF CWA.

A FEW SCT SHRA REMAIN FROM MCS WHICH PUSHED ACROSS CWA LAST NIGHT.
RAINFALL AMOUNTS WERE GENERALLY OVER AN INCH ACROSS THE AREA WITH
MANY AREAS OVER TWO INCHES.  MANY SMALL CREEKS WERE BANK FULL ACROSS
THE HEAVY RAIN AREA FROM LAST NIGHT AND CANT TAKE MUCH MORE WATER
BEFORE FLOODING.

MCS OUTFLOW BNDRY HAS HELPED TO PUSH FRONTAL BOUNDARY S INTO N
AR/CNTRL OK WITH ANOTHER BOUNDARY LOCATED ACROSS CNTRL MO.  SATELLITE
WAS SHOWING MID/UPR LVL SHRTWV ACROSS CNTRL KS.  ADAP LI'S STILL -6
ACROSS THE AREA WITH SFC DWPNTS IN THE LOW TO MID 70S.

MODELS BRING KS MID LVL SHRTWV E TONIGHT INTO S MO BUT DIFFER ON
STRENGTH.  ETA LOOKS TO BE SUFFERING FROM CONVECTIVE FEEDBACK AND
HAVE GONE WITH THE NGM. SCT STORMS HAVE ALREADY DEVELOPED AHEAD OF
THIS FEATURE ACROSS E KS.  LOOKING FOR ANOTHER MCS TO DEVELOP ACROSS
S KS/N OK AND TRACK E ACROSS S MO/N AR TONIGHT.  GRIDDED DATA SUGGEST
BEST RAINFALL WILL BE TO THE S ACROSS AR ALONG AND JUST NORTH OF
FRONT BUT N TIER OF STORMS SHOULD AFFECT MY FIRST FEW ROWS OF
COUNTIES.  DUE TO LAST NIGHTS HEAVY RAIN ACROSS THIS AREA...WILL NEED
A FFA ACROSS S MO/SE KS...S OF A PITTSBURG KS TO SGF TO EMINENCE LINE.

WITH CLOUD COVER FROM MCS LIKELY TO CONTINUE INTO SUN...HAVE GONE
WITH THE COOLER FAN/ETA 2M NUMBERS ON SUN.

RECOMMENDATIONS FOR TONIGHT(FOR COORDINATION ONLY)

...FLASH FLOOD WATCH FOR JLN/SGF/UNO...
.JLN/SGF/UNO...SHOWERS AND THUNDERSTORMS LIKELY WITH HEAVY RAIN
POSSIBLE.  LOW AROUND 70.  EAST WIND 5 TO 10 MPH.  CHANCE OF
PRECIPITATION IS 70 PERCENT.
.VIH/AIZ...MOSTLY CLOUDY WITH A 30 PERCENT CHANCE OF SHOWERS AND
THUNDERSTORMS.  LOW IN THE MID 60S.  EAST WIND 5 TO 10 MPH.

CCF
SGF CE 069/082 068/086 067 05743
JLN CE 070/085 070/088 070 05733

LINDENBERG

In the hours before

Special weather statement, Jul 11, 6:28 PM CDT, 4 hours 12 minutes before
KSZ097-101-MOZ077-088>090-093>095-101>105-120230-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
628 PM CDT SAT JUL 11 1998

A FLASH FLOOD WATCH CONTINUES FOR THE FOLLOWING COUNTIES...

...IN KANSAS...

CHEROKEE          CRAWFORD

...IN MISSOURI...

BARRY             BARTON            CHRISTIAN         DADE
GREENE            JASPER            LAWRENCE          MCDONALD
NEWTON            OZARK             STONE             TANEY

INCLUDING THE TOWNS OF...

PITTSBURG         JOPLIN            SPRINGFIELD       BRANSON
NEOSHO            LAMAR             OZARK

AT 635 PM...DOPPLER RADAR CONTINUES TO SHOW WIDELY SCATTERED SHOWERS
AND THUNDERSTORMS OVER PORTIONS OF SOUTHERN MISSOURI AND SOUTHEAST
KANSAS. ONE BAND OF STORMS WAS FROM NORTH OF FORT SCOTT KANSAS
SOUTHEAST THROUGH BOLIVAR... MANSFIELD... CABOOL... WILLOW SPRINGS
AND ALTON. EVEN THOUGH THESE STORMS ARE NOT VERY STRONG...THEY HAVE
PRODUCED ISOLATED HEAVY RAINFALL AMOUNTS OVER TWO INCHES IN SOME
PLACES. THIS WAS MAINLY DUE TO THE SLOW MOVEMENT THIS EVENING.

ANOTHER BAND OF STORMS WAS LOCATED FROM SOUTH OF PARSONS KANSAS IN
SOUTHEAST KANSAS EXTENDING TO THE EAST SOUTHEAST ACROSS SOUTHWEST
MISSOURI. THIS AREA WAS AGAIN MOVING SLOWLY TO THE EAST SOUTHEAST
AND WILL BE MAINLY CONCENTRATED SOUTH OF I-44 THROUGH 9 PM.

LATER THIS EVENING...A COMPLEX OF SHOWERS AND THUNDERSTORMS
DEVELOPING OVER NORTHERN KANSAS WILL BE MOVING INTO SOUTHEAST KANSAS
THAT MAY PRODUCE LOCALLY HEAVY RAINFALL.

BECAUSE OF THE HILLY TERRAIN ACROSS THE OZARKS...THERE ARE HUNDREDS
OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY
RAIN. DO NOT ATTEMPT TO TRAVEL AC*ROSS FLOODED ROADS. FIND ALTERNATE
ROUTES.

TAGGART
Special weather statement, Jul 11, 6:28 PM CDT, 4 hours 12 minutes before
KSZ097-101-MOZ077-088>090-093>095-101>105-120230-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
628 PM CDT SAT JUL 11 1998

A FLASH FLOOD WATCH CONTINUES FOR THE FOLLOWING COUNTIES...

...IN KANSAS...

CHEROKEE          CRAWFORD

...IN MISSOURI...

BARRY             BARTON            CHRISTIAN         DADE
GREENE            JASPER            LAWRENCE          MCDONALD
NEWTON            OZARK             STONE             TANEY

INCLUDING THE TOWNS OF...

PITTSBURG         JOPLIN            SPRINGFIELD       BRANSON
NEOSHO            LAMAR             OZARK

AT 635 PM...DOPPLER RADAR CONTINUES TO SHOW WIDELY SCATTERED SHOWERS
AND THUNDERSTORMS OVER PORTIONS OF SOUTHERN MISSOURI AND SOUTHEAST
KANSAS. ONE BAND OF STORMS WAS FROM NORTH OF FORT SCOTT KANSAS
SOUTHEAST THROUGH BOLIVAR... MANSFIELD... CABOOL... WILLOW SPRINGS
AND ALTON. EVEN THOUGH THESE STORMS ARE NOT VERY STRONG...THEY HAVE
PRODUCED ISOLATED HEAVY RAINFALL AMOUNTS OVER TWO INCHES IN SOME
PLACES. THIS WAS MAINLY DUE TO THE SLOW MOVEMENT THIS EVENING.

ANOTHER BAND OF STORMS WAS LOCATED FROM SOUTH OF PARSONS KANSAS IN
SOUTHEAST KANSAS EXTENDING TO THE EAST SOUTHEAST ACROSS SOUTHWEST
MISSOURI. THIS AREA WAS AGAIN MOVING SLOWLY TO THE EAST SOUTHEAST
AND WILL BE MAINLY CONCENTRATED SOUTH OF I-44 THROUGH 9 PM.

LATER THIS EVENING...A COMPLEX OF SHOWERS AND THUNDERSTORMS
DEVELOPING OVER NORTHERN KANSAS WILL BE MOVING INTO SOUTHEAST KANSAS
THAT MAY PRODUCE LOCALLY HEAVY RAINFALL.

BECAUSE OF THE HILLY TERRAIN ACROSS THE OZARKS...THERE ARE HUNDREDS
OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY
RAIN. DO NOT ATTEMPT TO TRAVEL AC*ROSS FLOODED ROADS. FIND ALTERNATE
ROUTES.

TAGGART
Special weather statement, Jul 11, 9:06 PM CDT, 1 hour 34 minutes before
KSZ097-101-MOZ077-088>090-093>095-101>105-120500-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
906 PM CDT SAT JUL 11 1998

A FLASH FLOOD WATCH CONTINUES OVERNIGHT FOR THE FOLLOWING COUNTIES...

...IN KANSAS...

CHEROKEE          CRAWFORD

...IN MISSOURI...

BARRY             BARTON            CHRISTIAN         DADE
GREENE            JASPER            LAWRENCE          MCDONALD
NEWTON            OZARK             STONE             TANEY

INCLUDING THE TOWNS OF...

PITTSBURG         JOPLIN            SPRINGFIELD       BRANSON
NEOSHO            LAMAR             OZARK

AT 910 PM...DOPPLER RADAR CONTINUED TO SHOW WIDELY SCATTERED SHOWERS
AND THUNDERSTORMS IN SOUTHERN MISSOURI...HOWEVER SINCE 8 PM...AREAL
COVERAGE HAS DECREASED WITH THE MAIN AREA OF PRECIPITATION AROUND
MARSHFIELD... HOUSTON AND WEST PLAINS.

THUNDERSTORMS THIS EVENING HAVE MOVED VERY LITTLE CAUSING LOCALIZED
AREAS TO RECEIVE HEAVY RAINFALL AMOUNTS. IN NORTHWEST POLK COUNTY
NEAR HUMANSVILLE...HIGHWAY 13 WAS UNDERWATER. ALSO IN THE NORTHWEST
PART OF HUMANSVILLE MOST OF THE ROADS WERE COVERED BY WATER. DOPPLER
RADAR ESTIMATED BETWEEN ONE TO THREE INCHES OF RAIN FELL AROUND
HUMANSVILLE SINCE 6 PM.

THE THUNDERSTORMS IN SOUTHERN MISSOURI AND SOUTHEAST KANSAS WILL
CONTINUE TO DECREASE THROUGH THE EVENING. HOWEVER...ADDITIONAL
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO REDEVELOP OVERNIGHT FROM
KANSAS.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

TAGGART
Special weather statement, Jul 11, 9:06 PM CDT, 1 hour 34 minutes before
KSZ097-101-MOZ077-088>090-093>095-101>105-120500-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
906 PM CDT SAT JUL 11 1998

A FLASH FLOOD WATCH CONTINUES OVERNIGHT FOR THE FOLLOWING COUNTIES...

...IN KANSAS...

CHEROKEE          CRAWFORD

...IN MISSOURI...

BARRY             BARTON            CHRISTIAN         DADE
GREENE            JASPER            LAWRENCE          MCDONALD
NEWTON            OZARK             STONE             TANEY

INCLUDING THE TOWNS OF...

PITTSBURG         JOPLIN            SPRINGFIELD       BRANSON
NEOSHO            LAMAR             OZARK

AT 910 PM...DOPPLER RADAR CONTINUED TO SHOW WIDELY SCATTERED SHOWERS
AND THUNDERSTORMS IN SOUTHERN MISSOURI...HOWEVER SINCE 8 PM...AREAL
COVERAGE HAS DECREASED WITH THE MAIN AREA OF PRECIPITATION AROUND
MARSHFIELD... HOUSTON AND WEST PLAINS.

THUNDERSTORMS THIS EVENING HAVE MOVED VERY LITTLE CAUSING LOCALIZED
AREAS TO RECEIVE HEAVY RAINFALL AMOUNTS. IN NORTHWEST POLK COUNTY
NEAR HUMANSVILLE...HIGHWAY 13 WAS UNDERWATER. ALSO IN THE NORTHWEST
PART OF HUMANSVILLE MOST OF THE ROADS WERE COVERED BY WATER. DOPPLER
RADAR ESTIMATED BETWEEN ONE TO THREE INCHES OF RAIN FELL AROUND
HUMANSVILLE SINCE 6 PM.

THE THUNDERSTORMS IN SOUTHERN MISSOURI AND SOUTHEAST KANSAS WILL
CONTINUE TO DECREASE THROUGH THE EVENING. HOWEVER...ADDITIONAL
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO REDEVELOP OVERNIGHT FROM
KANSAS.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

TAGGART

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 8:31 PM CDTFlash Flood WarningSGFPolk3 hr
Jul 11, 9:22 PM CDTFlash Flood WarningSGFHowell3 hr
Jul 12, 8:34 AM CDTFlash Flood WarningSGFHowell3 hr
Jul 12, 11:47 AM CDTFlash Flood WarningSGFHowell3 hr

Nearby

Flash Flood Warnings in Missouri, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.